Med error

  1. So I work at an adult day care and I'm the only medical professional in this building besides a PRN nurse that we have come in when I need a day off, which isn't very often. Anyways, one of my patients is extremely obese and his blood sugar is out of control. He is on levemir 65 units q am and humalog ss before meals. We are supposed to get orders renewed every 60 days as it is state protocol. Recently had to get the order renewed and I noticed she had written Humalog 15 units + SSI . I'm not used to those type of orders, can't say I've ever seen one, but I've also never worked in a hospital either. Well I looked back at the order she sent from 2 months ago and she had written Humalog 5 units + SSI which I have not been giving for the last 2 months. I just caught it. I've been giving the SSI but not the additional 5 units. I also noticed she had adjusted the numbers on the sliding scale, so that part has been off too. Is this a huge med error on my part? And am I going to get in trouble? Mind you the patient is still alive and well and hasn't had any hospital visits r/t his diabetes. I did call the doctor today and spoke with her assistant and told her I received the new order and had noticed she put humalog 15 units + SSI, which made me look back at old olders and realize I had not been giving the humalog 5 units on top of the SS for the last two months. I asked her how she would like me to proceed. I figure it's the right thing to do because the patient just saw her a few days ago and she probably thinks his recent accucheck numbers (they're high, but they're always high--he is extremely non compliant on the weekends when he is not here and doesn't watch his diet at all) reflect him being given that additional 5 units and thats why she decided to raise it to 15. Is she gonna report me to the board? I'm so worried. I rarely make errors and am really freaked out that I missed that!! Let me also add that since we are a day facility and they dont live here they like our members to try to be as independent as possible so I simply oversee him getting his insulin, he actually gives himself the shot. I just make sure he isnt under or over dosing himself.
    Last edit by Nursey916 on Nov 16
  2. Visit Nursey916 profile page

    About Nursey916

    Joined: Mar '15; Posts: 38; Likes: 23

    1 Comments

  3. by   JKL33
    Personally I feel that this is a significant error (increased significance owing to the amount of time it has not been done as ordered and has gone unrecognized), although I understand how it happened and how it went unnoticed.

    Some things that need to happen (consider them nursing advice based upon my best knowledge/belief, not legal advice):

    When you say you spoke with the doctor's assistant, do you mean a PA? Is the person with whom you spoke a provider responsible for the patient, and is it the person who wrote the original orders, or not? The discovery of error should be reported directly to the person who wrote the order.

    How did this person respond when you asked how to proceed?

    Secondly, the above conversation with the provider must include a discussion of the patient's best interests/safety going forward - by that I mean now the insulin dose has been increased based on the belief that the patient had already been receiving X amount of medication, which he had in fact not been receiving. So it may not be prudent to increase his dose, but rather to give him a trial of properly receiving the meds as originally ordered. [This being a discussion for you to have, not a decision for you to independently make ]

    According to ethics, the patient (or legal representative, if applicable) should be informed.

    You should also follow any policies the facility may have that address occurrences such as this.

    You should neutrally document in whatever care record your facility maintains.

close